Missouri, 2018

Flash Flood and Damaging Winds in Missouri, June 26, 2018

June 26, 2018 · NWS LSX · 5 events in 5 counties and zones

A complex of storms moved across the region, repeatedly affecting many of the same areas. There were numerous reports of flash flooding as well as some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A complex of storms moved across the region, repeatedly affecting many of the same areas. There were numerous reports of flash flooding as well as some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 26, 11:51 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 26, 11:51 AM CST, 1 hour 39 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1251 PM CDT Tue Jun 26 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 256 AM CDT Tue Jun 26 2018

Forecast focus and challenges are in the short term today,
especially when it comes to POPs and timing of any potential severe
weather later today.

Radar at 07z shows area of TSRA riding along and just north of a
thermal gradient and associated weak sfc warm front from around St.
Louis to near Washington, MO. Storms have remained below severe
limits with heavy rain and frequent lightning observed.

A second area of TSRA will be moving across mainly the southeast
half of the CWA through this morning, which is where blended
guidance has focused higher pops and have adjusted accordingly.

H5 low that is moving across NE/IA will continue to move
east/northeast though the day.  Out ahead strong warm and moist
advection will provide a good feed of instability through the day to
allow this mornings convection to continue and support redevelopment
later this afternoon.  With clear skies to the west of current
convective area, rebounding temps and increasing dewpoints will
contribute to expected CAPES around 2000 j/kg later this afternoon.
SPC has added part of our southwestern CWA in an enhanced risk area
with slight risk surrounding that.  Damaging wind and large hail
will be the main threats with storms today.

Sally

.LONG TERM...  (Wednesday through Monday)
Issued at 256 AM CDT Tue Jun 26 2018

The low will be lifting northeast through the Great Lakes region on
Wednesday.  Models show the cold front associated with the system
stalling out along the I-70 corridor in the wake of Tuesday night's
MCS.  500mb heights will be building through 5880 meters over the
lower Missouri and mid Mississippi Valleys and a weak surface ridge
will dip into the Midwest.  Models are showing some very unstable
conditions Wednesday afternoon in the vicinity of the front, but
very little low level convergence.  Additionally, forecast soundings
are showing a fairly strong subsidence inversion developing in the
afternoon in response to the strengthening upper level ridge. Slight
chance PoPs over the southern 1/3 of the forecast area across the
eastern Ozarks look entirely appropriate as this will be where the
CAP is weakest.  Temperatures for Wednesday may be tricky as
potential cloud cover, isolated convection and frontal position are
tough to determine at this stage in the forecast but guidance
numbers in the upper 80s to low 90s look reasonable given the warm
start to the day and 850mb temps in the 18-20 degree range.

The warm front will lift north Wednesday night as low level flow
turns to the west-southwest.  The GFS spits out some light QPF after
06Z in response to the warm advection...however the ECMWF and NAM
are dry over our area so will hold off adding PoPs for now.  Of more
concern is Thursday afternoon/evening.  Both the GFS and NAM are
developing a strong MCS over Iowa, and then turning it southeast and
moving the system along the Mississippi River late Thursday
afternoon into the evening.  Both models are showing some pretty
extreme instability with MLCAPE in the afternoon in excess of 5000
J/Kg ahead of the MCS track.  This set up is reminiscent of the July
19th 2006 derecho which impacted western Illinois and eastern
Missouri.  We currently have a dry forecast on Thursday and Thursday
evening and we still have a little while to watch this develop in
the models, but Thursday afternoon and evening could get very
interesting.  Regardless of precip chances, it looks hot on Thursday
at the beginning of our heat wave with highs likely reaching the mid
and upper 90s.  High humidity in the wake of rain earlier in the
week will likely produce heat index values in excess of 105 degrees
across most if not all of the forecast area.

The heat wave will continue through the end of the week and into the
weekend. Medium range guidance builds the 5900+ meter H5 ridge
directly over the Mississippi Valley Friday and it lingers into
Saturday.  There may be some relief from the worst of the heat by
Sunday as a broad longwave trof develops over the central U.S.  This
should force the low level thermal ridge a bit further south, and
weaken the upper level ridge over the Mississippi Valley.  GFS and
ECMWF therefore show an increasing chance for diurnal convection
which will help to keep the worst of the heat at bay.  Do not
anticipate any changes to the current excessive heat watch as
Thursday and Friday still look downright oppressive.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1241 PM CDT Tue Jun 26 2018

Showers and thunderstorms look to focus roughly along and south of
Interstate 70 in Missouri through this evening. Probably will be a
brief break behind this first round of activity just entering the
St. Louis metro area currently. Additional storms are likely late
this afternoon into early this evening. TAF sites will likely
then dry out late this evening into the rest of the valid TAF
period. Cannot rule out a few storms overnight as far north as the
terminals, but better chances reside across portions of southeast
Missouri and southwest Illinois. Stronger storms will be capable
of producing heavy rainfall rates/IFR visibilities and potentially
some strong wind gusts and/or hail.

Primary wind direction should be predominantly southwesterly
though thunderstorms may yield some high variance in direction
through the early evening hours. A weak cold front should move
through the area on Wednesday morning so expect winds to shift
more northwesterly by midday.

SPECIFICS FOR KSTL:

Next 6-9 hours looks fairly active at the terminal with on/off
showers and thunderstorms. First area of activity just moving into
area and should continue into the mid afternoon. May be a brief
respite before additional storms move in from the west and
continue into early this evening. Stronger storms will be capable
of producing heavy rainfall rates/IFR visibilities as well as
potentially strong wind gusts and/or hail.

Wind direction looks problematic into early this evening due to
the aforementioned thunderstorm activity expected. Predominant
wind direction however should be southwesterly ahead of a cold
front through tonight. Behind the front, winds should veer to the
northwest by mid to late morning on Wednesday.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Watch from Thursday morning through Friday
     evening for Jefferson MO-Lincoln MO-Saint Charles MO-Saint
     Louis City MO-Saint Louis MO-Sainte Genevieve MO.

IL...Excessive Heat Watch from Thursday morning through Friday
     evening for Calhoun IL-Clinton IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Monroe IL-Randolph IL-Saint Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jun 26, 12:54 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
154 PM CDT Tue Jun 26 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
154 PM CDT Tue Jun 26 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely across much of the area today. Some of
the storms may be severe, particularly this afternoon and evening
across parts of central and southeast Missouri. Damaging winds
and large hail are the primary threats from these storms.

Heavy rainfall is also possible with these thunderstorms and could
pose a flash flood risk across portions of central, east-central,
and southeast Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms across parts of the area
Wednesday and Thursday...and again beginning late Saturday night
and continuing through Monday.

Heat index values of 100 degrees or higher are expected Wednesday
through Sunday during the afternoon and early evening hours. The
highest heat index values are expected to be around 110 degrees
on Thursday and Friday afternoon and evening, mainly across
eastern Missouri and southwest Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening across portions of central and southeast Missouri.

Gosselin

In the hours before

Special weather statement, Jun 26, 7:43 AM CST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service St Louis MO
843 AM CDT TUE JUN 26 2018

ILZ065-069-070-261430-
Marion IL-Clinton IL-Fayette IL-
843 AM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLINTON...MARION AND
SOUTHEASTERN FAYETTE COUNTIES UNTIL 930 AM CDT...

At 842 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Boulder to 7 miles east of Centralia. Movement
was northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Centralia, Salem, Sandoval, Wamac, Central City, Odin, Kinmundy,
Patoka, Farina, Omega, Stephen Forbes Station, Fairman, Helm, Tonti,
La Clede, Iuka, Junction City, St. Peter, Alma and Kell.

This includes Interstate 57 in Illinois between exits 109 and 135.

LAT...LON 3848 8914 3872 8918 3882 8908 3894 8881
      3891 8881 3891 8874 3887 8869 3848 8870
TIME...MOT...LOC 1342Z 233DEG 23KT 3869 8919 3850 8899

Gosselin
Local storm report, Jun 26, 8:55 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
955 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     1 ENE FARMINGTON        37.78N 90.42W
06/26/2018                   ST. FRANCOIS       MO   FIRE DEPT/RESCUE

            REPORT OF NUMEROUS 6 INCH OR LESS DIAMETER
            TREE LIMBS DOWN AND A LARGE TREE SPLIT IN
            FARMINGTON.

&&

AE
Local storm report, Jun 26, 8:58 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
958 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HEAVY RAIN       2 NE FRENCH VILLAGE     38.00N 90.36W
06/26/2018  M2.50 INCH       ST. FRANCOIS       MO   PUBLIC

            TOTAL SINCE 5 A.M.

&&

MCF
Special weather statement, Jun 26, 8:58 AM CST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service St Louis MO
958 AM CDT TUE JUN 26 2018

MOZ047-048-261545-
Moniteau MO-Cole MO-
958 AM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLE AND SOUTHEASTERN MONITEAU
COUNTIES UNTIL 1045 AM CDT...

At 957 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near California to near Lake Ozark. Movement
was east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Jefferson City, Wardsville, St. Martins, Taos, Russellville, St.
Thomas, High Point, Brazito, Hickory Hill, Lohman, Eugene, Osage Bend
and Enon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3862 9256 3855 9205 3846 9211 3848 9215
      3847 9217 3844 9216 3842 9213 3838 9215
      3837 9219 3834 9220 3834 9241 3843 9241
      3843 9262 3846 9266
TIME...MOT...LOC 1457Z 274DEG 31KT 3857 9254 3828 9266

Glass
Local storm report, Jun 26, 12:53 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     1 NE IRONTON            37.60N 90.62W
06/26/2018                   IRON               MO   BROADCAST MEDIA

            MEDIA REPORT OF LARGE LIMBS DOWN AND A TREE
            ON A HOUSE IN IRONTON. TIME ESTIMATED FROM
            RADAR.

&&

AE

The radar

The Pleasant Hill radar (KEAX), 154 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Boone

When
June 26, 1:30 PM CST to 6:30 PM CST
Where
Boone County, 1.07 mi W of Woodlandville to 1.98 mi N of Rocheport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.070, -92.520

Up to 4 inches of rain fell in a short amount of time causing flash flooding across the central portions of Boone County, including the Columbia. Numerous roads were flooded including Interstate 70 near mile marker 131 in the eastbound lanes. A high water rescue was performed on East St. Charles Road near intersection with Battle Avenue on the northeast side of Columbia.

Thunderstorm Wind, Iron

When
June 26, 1:57 PM CST
Where
Iron County, 1.03 mi S of Ironton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.585, -90.626

Thunderstorm winds blew down several trees along Highway 21 in Arcadia.

Thunderstorm Wind, Callaway

When
June 26, 2:25 PM CST
Where
Callaway County, Holts Summit to 1 mi S of Holts Summit
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.650, -92.120

Thunderstorm winds blew down several trees around town. A few of the fallen trees blocked roadways.

Lightning, Cole

When
June 26, 2:33 PM CST
Where
Cole County, Jefferson City
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
38.580, -92.180

Storms were moving through the area. One person was struck by lightning in his front yard in Jefferson City. The man sustained non-life threatening injuries.

Thunderstorm Wind, Gasconade

When
June 26, 3:05 PM CST
Where
Gasconade County, 1.83 mi S of Swiss
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
38.544, -91.473

Thunderstorm winds blew down a tree onto Highway 19 just south of Swiss.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767525, 767526, 767528, 767527, 767529.